Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 8, 2014, 4:28 PM MST for La Paz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2014, 4:28 PM MST (23:28 UTC)
- Expired
- Jul 8, 2014, 5:00 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Las Vegas radar (KESX), 199 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304
WUUS55 KPSR 082328
SVRPSR
AZC012-090000-
/O.NEW.KPSR.SV.W.0009.140708T2328Z-140709T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
MAINLY FOR AREAS AROUND ALAMO LAKE...
* UNTIL 500 PM MST
* AT 414 PM MST...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH WERE DEVELOPING AROUND ALAMO
LAKE. THESE STORMS WERE LOCATED 4 MILES SOUTHWEST AND NORTHWEST OF
OF ALAMO STATE PARK...OR 33 MILES EAST OF PARKER...AND BUILDING
NORTHEAST AT 5 MPH.
* SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER REMOTE
DESERT AREAS...EXCEPT FOR THE ALAMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS.
IF ON ALAMO LAKE GET OUT OF THE WATER IMMEDIATELY AND GO INDOORS OR
INSIDE AN ENCLOSED METAL TOPPED VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM.
&&
LAT...LON 3430 11335 3399 11341 3416 11388 3425 11385
3423 11383 3424 11381 3424 11377 3425 11373
3421 11370 3424 11359 3426 11359 3431 11354
TIME...MOT...LOC 2325Z 204DEG 3KT 3422 11371
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 1:40 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 140 PM MST TUE JUL 8 2014 .SYNOPSIS... A MONSOON WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND. EACH DAY WILL BRING VARYING CHANCES OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. TONIGHT THROUGH THURSDAY APPEAR TO BE A BIT MORE FAVORABLE THAN OVER THE UPCOMING WEEKEND AS DRIER AIR FROM THE WEST MAY BEGIN TO MOVE INTO THE REGION. FOR THE LOWER DESERTS...THE FAVORED AREA FOR STORM FORMATION WILL BE ACROSS SOUTH-CENTRAL ARIZONA. DUE TO ELEVATED MOISTURE VALUES...HIGH TEMPERATURES EACH DAY WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. && .DISCUSSION... EARLY THIS AFTERNOON...CONVECTION HAD STARTED TO FIRE UP ALONG THE MOGOLLON RIM EASTWARD INTO THE WHITE MOUNTAINS...WITH VERY ISOLATED CONVECTION JUST BEGINNING ACROSS SERN AZ. SKIES WERE PARTLY CLOUDY OVER THE LOWER SRN DESERTS ALTHOUGH THERE WERE ISOLD LIGHTNING STRIKES NOTED ACROSS PORTIONS OF SWRN MARICOPA COUNTY. MONSOONAL FLOW PATTERN IS WELL ESTABLISHED ACROSS THE DESERT SOUTHWEST WITH A DEEP PLUME OF MONSOON MOISTURE RUNNING NORTH-SOUTH...COVERING MOST OF ARIZONA. PWAT VALUES FROM THE MORNING AZ SOUNDINGS WERE RUNNING AROUND 1.8 INCHES...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS AT 1 PM WERE ELEVATED AND RANGED FROM THE LOW TO MID 60S FOR THE MOST PART. ACTUALLY DEWPOINTS ACROSS PORTIONS OF SERN CA WERE UP TO 70. ALSO...SPC MESOANALYSIS GRAPHICS DEPICTED MLCAPE VALUES IN EXCESS OF 1000 J/KG ACROSS MUCH OF SRN AZ WITH PEAK VALUES IN EXCESS OF 2000 J/KG. PER THE 12Z PLOTS...UPPER HIGH CENTER WAS LOCATED IN THE VICINITY OF THE FOUR CORNERS...AND THE FLOW ALOFT WAS WEAKLY SELY ACROSS EASTERN AND CENTRAL AZ...BECOMING MORE SLY TO SWLY ACROSS OUR FAR WESTERN DESERTS. NO SIGNIFICANT FORCING FEATURES/INVERTED TROFS WERE SET TO MOVE ACROSS THE AREA TONIGHT...AND WINDS ALOFT WILL BE RATHER WEAK...MOSTLY LESS THAN 10KT. THERE ARE MINOR PERTURBATIONS IN THE FLOW ALOFT AND WEAK DEFORMATION IN THE UPPER STREAMLINE FIELD SO THERE WILL BE SOME SUPPORT FOR CONVECTION...BUT WE SHOULD NOT SEE THE TYPE OF STRONG FLOW ALOFT THAT WOULD LEAD TO LARGE SCALE MESOSCALE CONVECTIVE SYSTEM DEVELOPMENT. FOR TONIGHT...EXPECT THAT STORMS WILL BE DRIVEN MOSTLY BY BOUNDARY INTERACTION...WITH STORMS INITIALLY DEVELOPING OVER HIGHER TERRAIN...THEN DRIFTING SLOWLY INTO THE LOWER CENTRAL DESERTS. OUTFLOW BOUNDARY MERGERS WILL DRIVE NEW CONVECTION THROUGH THE EVENING HOURS...AND WE WILL KEEP DESERT POPS IN THE 30-40 PERCENT BALLPARK. DUE TO ELEVATED PWAT VALUES...STORMS TONIGHT WILL MORE LIKELY GENERATE LOCALLY HEAVY RAINS AS OPPOSED TO STRONG DAMAGING OUTFLOW WINDS. ONE NOTE...LATEST SPC CONVECTIVE OUTLOOK PLACED A SLIGHT RISK ACROSS THE SRN PORTIONS OF OUR CWA...MAINLY COVERING PINAL COUNTY AS WELL AS FAR SRN FRINGE OF ZONE 23. THIS WAS BASED IN HIGH CAPE AND MOISTURE VALUES...COMBINED WITH MODEST ELY FLOW IN MID LEVELS. FEEL SEVERE WEATHER WILL BE MOSTLY CONFINED TO THE TUS CWA...OVER THE HIGHER TERRAIN...WITH GUSTY BUT SUB SEVERE OUTFLOWS MOVING INTO THE CENTRAL DESERTS THIS EVENING. ALSO...THERE IS SUPPORT FOR CONVECTIVE DEVELOPMENT OVER THE CENTRAL DESERTS TONIGHT FROM A FEW OF THE LOCAL MESOSCALE MODELS...SUCH AS THE LOCAL WRF AND NMM6KM. FOR WEDNESDAY INTO THURSDAY...PROGS SHOW SUBTLE VARIATIONS ON THE OVERALL THEME...WITH MINOR DIFFERENCES IN MOISTURE/CAPE VALUES ACROSS THE DESERTS...AS WELL AS DIFFERING OPINIONS ON PLACEMENT OF VORT MAXES/DISTURBANCES ROTATING AROUND THE MAIN UPPER HIGH CENTER. HOWEVER THE BASIC IDEA IS THE SAME...WITH SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT AFTERNOON AND EVENING CONVECTION MAINLY EAST OF THE LOWER CO RIVER VALLEY. ISOLATED STORMS IN SERN CA ARE POSSIBLE BUT POPS WILL REMAIN RATHER LOW AND GENLY BELOW 15 PERCENT BOTH DAYS. WIND FIELDS REMAIN SOMEWHAT WEAK BOTH DAYS...WITH WINDS ALOFT FAVORING THE SOUTH TO SOUTHEAST ACROSS THE SWRN AND SOUTH CENTRAL DESERTS. WE WILL KEEP A CHANCE FOR MAINLY EVENING STORMS OVER THE LOWER DESERTS WEDNESDAY...AND LOWER POPS SLIGHTLY THURSDAY AS THE AIRMASS DRIES OUT A BIT AND BECOMES A BIT MORE STABLE. STILL...POPS WILL STAY IN THE 20-30 PERCENT BALLPARK. TEMPS OVER THE NEXT FEW DAYS WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL NORMALS DUE TO THE ELEVATED MOISTURE VALUES IN THE ATMOSPHERE. OF COURSE...SHOULD SIGNIFICANT CONVECTION/RAINS OCCUR OVER THE DESERTS....HIGH TEMPS COULD DROP TO NEAR OR EVEN BELOW 100 DEGREES. FRIDAY THROUGH TUESDAY... THE GFS AND ECMWF CONTINUE TO HAVE DIFFERENCES IN OPINION ON MOISTURE AND THE 500 MB PATTERN DURING THE WEEKEND/EARLY NEXT WEEK TIME FRAME. FORECASTS LEAN MORE TOWARD GFS SHOWING A SUBTLE DOWNTREND FROM WEST TO EAST FRIDAY AND SATURDAY WITH LITTLE CHANGE THEREAFTER WHICH BETTER REFLECTS CLIMATOLOGY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL... ANOTHER ACTIVE DAY FOR THUNDERSTORMS EAST OF PHOENIX WITH OUTFLOWS SERVING AS THE PRIMARY FORCING MECHANISM. WITH DECENT INSTABILITY IN PLACE THERE IS A CHANCE STORMS COULD MAKE IT INTO THE TERMINALS ALTHOUGH CONFIDENCE IS STILL SHAKY. WILL HANG ONTO VCSH/VCTS SHORTLY AFTER 00Z AS WELL AS INDICATE AN EARLIER THAN USUAL EASTERLY WIND SHIFT /OUTFLOW DRIVEN/. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... CONVECTION SHOULD BE FOCUSED WELL EAST OF THE SOUTHEAST CALIFORNIA TERMINALS...HOWEVER STORMS COULD JUST SLIP BY TO THE NORTH OF BLYTHE AS THEY DECAY LATE TONIGHT. WILL MAINTAIN VCSH AT BLH BUT KEEP IPL DRY THROUGH WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... A TYPICAL MONSOONAL PATTERN WILL REMAIN IN PLACE ACROSS THE DESERT SOUTHWEST DURING THE PERIOD...WITH ELEVATED HUMIDITY LEVELS... ESPECIALLY ACROSS SOUTH CENTRAL ARIZONA. AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS EACH DAY...ALTHOUGH THEY COULD LOWER TO BELOW NORMAL VALUES SHOULD SIGNIFICANT MONSOON RAINS DEVELOP. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ON TAP EACH DAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY...WITH SCATTERED STORMS TO MOVE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. WINDS WILL BE ON THE LIGHT SIDE EACH DAY...FAVORING NORMAL DIURNAL SPEEDS AND DIRECTIONS...HOWEVER STRONG GUSTY AND VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...CB PREVIOUS DISCUSSION...VM/AJ AVIATION...LEINS FIRE WEATHER...VM/LEINS
In the hours before
Special weather statement, Jul 8, 2:22 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 222 PM MST TUE JUL 8 2014 AZZ021-082200- LA PAZ AZ- 222 PM MST TUE JUL 8 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 300 PM MST AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES SOUTH OF VICKSBURG JUNCTION. THIS STORM WAS MOVING TO THE NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. GUSTY WIND AND BLOWING DUST MAY AFFECT MOTORISTS ON BOTH INTERSTATE 10 NEAR BRENDA...AND ON HIGHWAY 60. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL LA PAZ COUNTY... BRENDA... INTERSTATE 10 AND HIGHWAY 60... IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. LAT...LON 3373 11406 3376 11376 3348 11380 3348 11409 TIME...MOT...LOC 2120Z 180DEG 0KT 3358 11376 CB
Local storm report, Jul 8, 4:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 1 S BOUSE 33.91N 114.00W
07/08/2014 M0.30 INCH LA PAZ AZ TRAINED SPOTTER
0.3 IN. RAIN IN LESS THAN 20 MINUTES
&&
EVENT NUMBER PSR1400073
PSRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 7, 5:28 PM MST | Dust Storm Warning | PSR | 54 min | |
| Jul 8, 2:22 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jul 8, 2:53 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 67 min |
| Jul 8, 3:20 PM MST | Areal Flood Advisory | PSR | La Paz | 115 min |
| Jul 8, 3:58 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 32 min |
| Jul 8, 4:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 55 min |
| Jul 8, 4:11 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.